Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications of Francis C. Motta    :chronological  alphabetical  combined listing:

%% Papers Published   
@article{fds329938,
   Author = {Motta, FC},
   Title = {Topological Data Analysis: Developments and
             Applications},
   Pages = {369-391},
   Booktitle = {Advances in Nonlinear Geosciences},
   Publisher = {SPRINGER},
   Editor = {Tsonis, A},
   Year = {2017},
   Month = {November},
   ISBN = {3319588958},
   Abstract = {Topological Data Analysis (TDA) and its mainstay
             computational device, persistent homology (PH), has
             established a strong track record of providing researchers
             across the data-driven sciences with new insights and
             methodologies by characterizing low-dimensional geometric
             structures in high-dimensional data. When combined with
             machine learning (ML) methods, PH is valued as a
             discriminating-feature extraction tool. This work highlights
             many of the recent successes at the intersection of TDA and
             ML, introduces some of the foundational mathematics
             underpinning TDA, and summarizes the efforts to strengthen
             the bridge between TDA and ML. Thus, this document is a
             launching point for experimentalists and theoreticians to
             consider what can be learned from the shape of their
             data.},
   Key = {fds329938}
}

@article{fds318325,
   Author = {F.C. Motta and Pearson, DA and Bradley, RM and Motta, FC and Shipman,
             PD},
   Title = {Producing nanodot arrays with improved hexagonal order by
             patterning surfaces before ion sputtering.},
   Journal = {Physical Review E - Statistical, Nonlinear, and Soft Matter
             Physics},
   Volume = {92},
   Number = {6},
   Pages = {062401},
   Year = {2015},
   Month = {December},
   url = {http://http://dx.doi.org/10.1103/PhysRevE.92.062401},
   Abstract = {When the surface of a nominally flat binary material is
             bombarded with a broad, normally incident ion beam,
             disordered hexagonal arrays of nanodots can form. Shipman
             and Bradley have derived equations of motion that govern the
             coupled dynamics of the height and composition of such a
             surface [Shipman and Bradley, Phys. Rev. B 84, 085420
             (2011)]. We investigate the influence of initial conditions
             on the hexagonal order yielded by integration of those
             equations of motion. The initial conditions studied are
             hexagonal and sinusoidal templates, straight scratches, and
             nominally flat surfaces. Our simulations indicate that both
             kinds of templates lead to marked improvements in the
             hexagonal order if the initial wavelength is approximately
             equal to or double the linearly selected wavelength.
             Scratches enhance the hexagonal order in their vicinity if
             their width is close to or less than the linearly selected
             wavelength. Our results suggest that prepatterning a binary
             material can dramatically increase the hexagonal order
             achieved at large ion fluences.},
   Doi = {10.1103/physreve.92.062401},
   Key = {fds318325}
}

@article{fds300025,
   Author = {F.C. Motta and S.R. Fassnacht and I. Oprea and P.D. Shipman and J. Kirkpatrick and G.
             Borleske and D. Kamin},
   Title = {Geometric methods to describe snow surface
             roughness},
   Journal = {35th Annual American Geophysical Union Hydrology
             Days},
   Year = {2015},
   Month = {March},
   url = {http://hydrologydays.colostate.edu/Papers_15/Fassnacht_paper.pdf},
   Key = {fds300025}
}

@article{fds300014,
   Author = {F.C. Motta and P.D. Shipman and B. D. Springer},
   Title = {A Point of Tangency Between Combinatorics and Differential
             Geometry},
   Journal = {The American Mathematical Monthly},
   Volume = {122},
   Number = {1},
   Pages = {52-55},
   Year = {2015},
   Month = {January},
   url = {http://dx.doi.org/10.4169/amer.math.monthly.122.01.52},
   Key = {fds300014}
}


%% Papers Accepted   
@article{fds329101,
   Author = {Cho, C-Y and Motta, FC and Kelliher, CM and Deckard, A and Haase,
             SB},
   Title = {Reconciling conflicting models for global control of
             cell-cycle transcription.},
   Journal = {Cell Cycle},
   Volume = {16},
   Number = {20},
   Pages = {1965-1978},
   Year = {2017},
   Month = {October},
   url = {http://dx.doi.org/10.1080/15384101.2017.1367073},
   Abstract = {Models for the control of global cell-cycle transcription
             have advanced from a CDK-APC/C oscillator, a transcription
             factor (TF) network, to coupled CDK-APC/C and TF networks.
             Nonetheless, current models were challenged by a recent
             study that concluded that the cell-cycle transcriptional
             program is primarily controlled by a CDK-APC/C oscillator in
             budding yeast. Here we report an analysis of the
             transcriptome dynamics in cyclin mutant cells that were not
             queried in the previous study. We find that B-cyclin
             oscillation is not essential for control of phase-specific
             transcription. Using a mathematical model, we demonstrate
             that the function of network TFs can be retained in the face
             of significant reductions in transcript levels. Finally, we
             show that cells arrested at mitotic exit with
             non-oscillating levels of B-cyclins continue to cycle
             transcriptionally. Taken together, these findings support a
             critical role of a TF network and a requirement for CDK
             activities that need not be periodic.},
   Doi = {10.1080/15384101.2017.1367073},
   Key = {fds329101}
}

@article{fds329102,
   Author = {Burris, CS and Motta, FC and Shipman, PD},
   Title = {An Unoriented Variation on de Bruijn Sequences},
   Journal = {Graphs and Combinatorics},
   Volume = {33},
   Number = {4},
   Pages = {845-858},
   Year = {2017},
   Month = {July},
   url = {http://dx.doi.org/10.1007/s00373-017-1793-4},
   Doi = {10.1007/s00373-017-1793-4},
   Key = {fds329102}
}

@article{fds318324,
   Author = {F.C. Motta and Francis C. Motta, and Patrick D. Shipman, and Bethany D.
             Springer},
   Title = {Optimally Topologically Transitive Orbits in Discrete
             Dynamical Systems},
   Journal = {American Mathematical Monthly},
   Volume = {123},
   Number = {2},
   Pages = {115-115},
   Year = {2016},
   url = {http://dx.doi.org/10.4169/amer.math.monthly.123.2.115},
   Doi = {10.4169/amer.math.monthly.123.2.115},
   Key = {fds318324}
}


%% Papers Submitted   
@article{fds300026,
   Author = {F.C. Motta and H. Adams and S. Chepushtanova and T. Emerson and E. Hanson and M. Kirby and R. Neville and C. Peterson and P.D. Shipman and L.
             Ziegelmeier},
   Title = {Persistent images: a stable vector representation of
             persistent homology},
   Year = {2015},
   Month = {December},
   Key = {fds300026}
}

@article{fds300024,
   Author = {F.C. Motta and H. Adams and M. Adamaszek},
   Title = {Random cyclic dynamical systems},
   Year = {2015},
   Month = {November},
   url = {http://arxiv.org/abs/1511.07832},
   Key = {fds300024}
}

@article{fds300020,
   Author = {F.C. Motta and P.D. Shipman},
   Title = {Sharpening the defect of complex Hadamards with a
             flow},
   Year = {2015},
   Key = {fds300020}
}

@article{fds300021,
   Author = {F.C. Motta and P.D. Shipman and C. Burris},
   Title = {An unoriented variation on de Bruijn sequences},
   Year = {2015},
   Key = {fds300021}
}

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320